Nebraska, 2019

Hail in Nebraska, July 16, 2019

July 16, 2019 · NWS CYS · 4 events in 3 counties and zones

Severe thunderstorms produced large hail in Scotts Bluff, Cheyenne, and Morrill counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced large hail in Scotts Bluff, Cheyenne, and Morrill counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 16, 1:54 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT Tue Jul 16 2019

.SHORT TERM...(Tonight - Thursday)
Issued at 211 PM MDT Tue Jul 16 2019

Thunderstorms will rapidly increase in coverage and intensity over
the next several hours across a large portion of southeast Wyoming
and the western Nebraska Panhandle. Low-level moisture has started
to mix out to some extent across Laramie County, which could limit
the severe threat locally. However, a moist/unstable air mass does
exist across much of the high plains with dew points around 60-65F
helping contribute to MLCAPE of 1500-2000 J/kg roughly along/north
east of a line from Douglas-Chugwater-Kimball. 35-45 knots of deep
layer vertical shear should support strong, rotating updrafts with
potential for large hail, while large inverted-V sounding profiles
suggest a risk for damaging downbursts. An isolated tornado is not
entirely out of the question, especially w/ any potential boundary
interactions. Southeast near-surface flow could contribute to some
locally enhanced SRH near 200 m2/s2, but high LCLs will definitely
be a limiting factor.

There is potential for another round of strong to severe storms on
Wednesday, but significant drying is expected to occur from W-E by
21z which may push any notable threats to the east of the CWA. The
highest probability for large hail and/or damaging winds should be
over northern zones.

Warm, dry and breezy on Thursday with little to no chances for any
precipitation. Elevated fire weather concerns are possible w/ wind
gusts up to 30 MPH and RH around 15 percent. Later shifts may need
to consider a Fire Weather Watch for FWZ 310 on Thursday, but with
flow aloft generally decreasing through the day our confidence was
not quite high enough at the present time.

.LONG TERM...(Thursday Night - Tuesday)
Issued at 230 AM MDT Tue Jul 16 2019

One more quite warm and dry day expected across the CWA Friday
though a modest cool front may sag south over the plains during
the day. Saturday through Monday should see cooler conditions
along with increasing chances for showers and tstms as some
subtropical moisture rounds the western periphery of an upper high
over the southern Rockys and over the region. Sunday looking to be
the coolest day as the CWA gets clipped by a sfc high that moves
along the international border.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1118 AM MDT Tue Jul 16 2019

VFR conditions are currently prevailing at all sites.
Thunderstorms will develop this afternoon across the area. A few
could be severe with the main concerns being hail and damaging
winds. Highest confidence for severe development is at KAIA and
KCDR. Storms will taper off by 9 PM.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Tue Jul 16 2019

One last day of showers and thunderstorms today...mainly east of
the Laramie Range into the Nebraska Panhandle. Then conditions
turn drier and windier. Could be a few high based storms Wednesday
afternoon...but overall...drier conditions expected. Very dry
conditions begin across Carbon County starting this
afternoon...spreading east on Wednesday and Thursday. Afternoon
humidity expected to fall into the low teens each day with poor
overnight recoveries. Late morning and afternoon westerly winds
gusting close to 40 mph will combine with the dry airmass to
create elevated to critical fire weather conditions.
Fortunately...fuels are still reported as not receptive to rapid
fire spread at this time. The exception is FWZ 310...which will
likely need a Fire Weather Watch for Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...CW
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 16, 2:05 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 PM MDT Tue Jul 16 2019

NEZ020-021-054-055-WYZ103>105-109>119-172115-
Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
305 PM MDT Tue Jul 16 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe storms are possible through 9 PM tonight. Severe
threat is low, but it cannot be ruled out. The main concerns are
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Afternoon thunderstorm chances continue over the next couple of
days then a drier and warmer pattern takes over towards the
weekend.

.Spotter information statement...

Spotter activation is needed today.

NEZ002-003-019-095-096-WYZ101-102-106>108-172115-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
305 PM MDT Tue Jul 16 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 12 AM tonight. Hail
up to tennis ball size and wind gusts to 70 MPH will be possible.
A tornado or two cannot be ruled out, but confidence is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Afternoon thunderstorm chances will continue through the next
couple of days and then a drier and warmer pattern takes over
towards the weekend.

.Spotter information statement...

Spotter activation is needed today.

Worley

In the hours before

Local storm report, Jul 16, 3:15 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FUNNEL CLOUD     4 N WHEATLAND           42.11N 104.94W
07/16/2019                   PLATTE             WY   PUBLIC

            RECEIVED CALL OF FUNNEL CLOUD NEAR THE
            WHEATLAND POWER PLANT. PHOTOS WERE ALSO SENT
            VIA FACEBOOK.

&&

MB
Special weather statement, Jul 16, 3:15 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
415 PM MDT Tue Jul 16 2019

NEZ020-054-162300-
Kimball NE-Banner NE-
415 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL AND SOUTHERN
BANNER COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oliver Campground, or 12 miles west of Kimball, moving east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport
and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 4 and
30.

LAT...LON 4116 10399 4134 10400 4141 10348 4108 10347
TIME...MOT...LOC 2214Z 266DEG 18KT 4126 10390

Lyons
Special weather statement, Jul 16, 3:19 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Tue Jul 16 2019

NEZ095-WYZ102-162300-
North Sioux NE-Niobrara County WY-
419 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND CENTRAL
NIOBRARA COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lance Creek, or 19 miles northwest of Lusk, moving northeast at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and east central Wyoming.

LAT...LON 4307 10405 4301 10405 4300 10404 4291 10471
      4304 10479 4337 10426
TIME...MOT...LOC 2219Z 234DEG 27KT 4301 10464

Lyons
Special weather statement, Jul 16, 3:41 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Tue Jul 16 2019

WYZ102-162315-
Niobrara County WY-
441 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Lance Creek, or 36 miles north of Lusk, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4336 10417 4310 10469 4322 10490 4324 10490
      4350 10460 4351 10441
TIME...MOT...LOC 2241Z 232DEG 24KT 4325 10469

Brothers
Special weather statement, Jul 16, 3:59 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Tue Jul 16 2019

WYZ101-162330-
Converse County Lower Elevations WY-
459 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CONVERSE COUNTY
UNTIL 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Bill, or 29 miles northwest of Douglas, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Converse County.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4304 10570 4317 10577 4334 10537 4313 10524
TIME...MOT...LOC 2258Z 246DEG 27KT 4314 10563

Brothers
Special weather statement, Jul 16, 4:02 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Tue Jul 16 2019

WYZ102-162330-
Niobrara County WY-
502 PM MDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY
UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 11 miles west of Lusk, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lusk, Manville and Keeline.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.

LAT...LON 4270 10474 4283 10483 4304 10446 4276 10422
TIME...MOT...LOC 2302Z 241DEG 11KT 4281 10468

Brothers

The radar

The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 16, 4:02 PM MST
Where
Scotts Bluff County, 2.06 mi W of Mc Grew
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.750, -103.460

Hail, Morrill

When
July 16, 4:30 PM MST
Where
Morrill County, Bayard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.760, -103.320

Hail, Morrill

When
July 16, 4:34 PM MST
Where
Morrill County, 4.99 mi NE of Bayard
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.810, -103.250

Hail, Cheyenne

When
July 16, 7:26 PM MST
Where
Cheyenne County, 1.48 mi NNE of (Sny)sidney Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.120, -102.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828738, 828739, 828740, 828741.